Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 508, NWS Norman, OK

August 23, 2001Garfield County, Major County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 23, 2001, 4:59 PM CDT for Garfield County, Major County, Oklahoma. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 4:59 PM CDT (21:59 UTC)
Expired
Aug 23, 2001, 5:45 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garfield County, OK, Major County, OK

The radar

The Vance AFB radar (KVNX), 53 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 5:11 PM CDTHail 0.75Meno, OK
Aug 23, 5:15 PM CDTThunderstorm Wind 61 MMeno, OKWind was measured by Oklahoma mesonet.
Aug 23, 5:20 PM CDTHail 0.88Lahoma, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WUUS54 KOUN 232159
SVROKC
OKC047-093-232245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARFIELD COUNTY IN NORTHERN OKLAHOMA
  MAJOR COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 545 PM CDT

* AT 455 PM CDT...DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS   
OVER MAJOR COUNTY...ONE NEAR RINGWOOD...AND THE OTHER 6 MILES   
SOUTHWEST OF FAIRVIEW...MOVING EAST NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE CARRIER...ENID...FAIRVIEW...
  ISABELLA...LAHOMA...MENO...ORIENTA AND RINGWOOD

HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3618 9869 3630 9865 3652 9789 3638 9787
          3623 9826

LANE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:28 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 23, 3:28 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
328 PM CDT THU AUG 23 2001

12Z ETA AND AVN RUNS SHOW UPPER LOW CENTERED OVER EASTERN COLORADO
MOVING EAST-NORTHEAST INTO SOUTHWEST NEBRASKA WITH AVN FARTHER
SOUTH.  BIG DIFFERENCES APPEAR IN OVERALL SURFACE PATTERN WITH AVN
DEVELOPING STRONGER SURFACE LOW ACROSS NORTHEAST KANSAS BY 12Z
FRIDAY...WHILE ETA HAS WEAKER LOW ACROSS EASTERN TEXAS PANHANDLE.
INITIAL THOUGHTS ARE THAT ETA MAY BE CLOSER TO WHAT WILL EVENTUALLY
HAPPEN SO WILL FOLLOW MORE OF ETA SOLUTION IN THE SHORT TERM.

AS LOW MOVES INTO CENTRAL PLAINS THIS AFTERNOON WIND PROFILES ACROSS
NORTHERN PARTS OF CWA (CLOSER TO FRONT) BACK WHICH WILL SET-UP MORE
FAVORABLE SHEAR PROFILE FOR STORMS THAT FORM.  ETA HAS CAPES RANGING
FROM 2000 J ACROSS SOUTHWEST OKLAHOMA TO OVER 3K AROUND ICT BY 00Z
THIS AFTERNOON.  AS LLJ DEVELOPS LATER TONIGHT...GOOD LOW TO MID
LEVEL THETA-E ADVECTION IS MAXIMIZED ACROSS NORTH CENTRAL ZONES SO
BEST CHANCE FOR STORMS DURING THE OVERNIGHT APPEARS TO BE ACROSS
NORTH CENTRAL ZONES.  LOCALLY HEAVY RAINFALL WILL ALSO BE A THREAT
WHERE SURFACE/LOW LEVEL BOUNDARY INTERSECTS LLJ.

GOING INTO FORECAST FOR FRIDAY AND FUTURE TIMES WILL BE DEPENDENT
ON WHAT OCCURS THIS AFTERNOON AND TONIGHT.  OUTFLOW BOUNDARIES FROM
CONVECTION OVERNIGHT WILL LIKELY BE A FOCUS FOR MORE STORMS FRIDAY AFTERNOON
ALONG WITH SYNOPTIC FRONT.  UPPER LOW OVER CENTRAL PLAINS WILL BE SLOW
TO MOVE EAST AS IT RUNS INTO MID AND UPPER RIDGE ALONG WITH THE FACT
THAT THE STRONGER WESTERLIES WILL BE FARTHER NORTH.

BIG DIFFERENCES IN FRONTAL POSITION FOR SATURDAY WITH AVN BEING FARTHER
SOUTH AND ETA HOLDING FRONT ACROSS CENTRAL OKLAHOMA.  FOR NOW WILL
MAINTAIN CURRENT POPS FOR SATURDAY WITH TOO MANY UNCERTAINTIES.

GOING INTO THE EXTENDED PORTION OF FORECAST...MRF AND ECMWF PUSH FRONTAL
BOUNDARY SOUTH OF CWA WITH SURFACE HIGH BUILDING ACROSS THE AREA.  UPSLOPE
FLOW ALONG HIGH PLAINS ALONG WITH NORTHWEST FLOW ALOFT SHOULD GIVE
WESTERN PARTS OF FA BEST CHANCE OF RAIN DURING THE EARLY TO MID PART
OF NEXT WEEK.

FCSTID = 6
OKC   72  96  70  93 /  30  30  30  30
HBR   73  99  71  96 /  30  20  30  30
SPS   75 100  73  99 /  20  20  20  20
GAG   69  94  65  91 /  50  20  30  20
PNC   73  93  70  90 /  50  30  30  30
DUA   74  96  73  95 /  30  20  20  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Aug 23, 1:00 PM CDT, 3 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-232100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT THU AUG 23 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY TONIGHT OVER PARTS OF WESTERN AND NORTHERN OKLAHOMA...NORTH
OF A LINE FROM HOLLIS...TO KINGFISHER...TO STILLWATER. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. HEAVY RAIN ALSO WILL
BE POSSIBLE.

AT MIDDAY A SURFACE BOUNDARY EXTENDED FROM THE TEXAS PANHANDLE...
NORTHEAST AND EAST ACROSS SOUTHERN KANSAS. A FAIRLY STRONG UPPER
LEVEL STORM SYSTEM WAS CENTERED OVER EASTERN COLORADO...AND WAS
MOVING SLOWLY EAST. SUNNY SKIES OVER MUCH OF WESTERN AND NORTHERN
OKLAHOMA WERE ALLOWING THE AIR TO DESTABILIZE ALONG AND SOUTH OF THE
BOUNDARY ACROSS SOUTHERN KANSAS.

THE BOUNDARY MAY DRIFT SOUTH INTO FAR NORTHERN OKLAHOMA LATER THIS
AFTERNOON. AS AFTERNOON HEATING CONTINUES AND THE AIR DESTABILIZES
FURTHER...AND AS THE UPPER SYSTEM MOVES EAST...THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND INCREASE NEAR THE BOUNDARY LATE THIS
AFTERNOON. MODERATE INSTABILITY AND INCREASING WINDS ALOFT INDICATE
THAT A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS THROUGH EARLY EVENING.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE ORGANIZED THIS EVENING
AND PUSH SOUTH OR SOUTHEAST INTO OR THROUGH MUCH OF NORTHERN AND
WESTERN OKLAHOMA TONIGHT. DAMAGING WINDS WILL BE THE MAIN
THREAT LATER THIS EVENING...ALTHOUGH LARGE HAIL WILL STILL BE
POSSIBLE AS TEMPERATURES ALOFT COOL WITH THE APPROACH OF THE UPPER
LEVEL SYSTEM. THUNDERSTORMS ALSO MAY PRODUCE LOCALLY HEAVY RAIN THIS
EVENING...WHICH COULD CAUSE LOCALIZED FLOODING IN SOME AREAS.

EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD
BE PREPARED FOR POSSIBLE ACTIVATION BEGINNING LATE THIS AFTERNOON...
AND CONTINUING AT LEAST THROUGH LATE EVENING.

24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:44 PM CDTSevere Thunderstorm WarningOUNHarper46 min
Aug 23, 3:57 PM CDTSevere Thunderstorm WarningOUNHughes48 min
Aug 23, 4:21 PM CDTSevere Thunderstorm WarningOUNMajor39 min
Aug 23, 4:27 PM CDTSevere Thunderstorm WarningOUNGarfield33 min
Aug 23, 5:44 PM CDTSevere Thunderstorm WarningOUNGarfield, Major46 min
Aug 23, 5:44 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey46 min
Aug 23, 6:27 PM CDTSevere Thunderstorm WarningOUNBlaine48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.